How to Taper Off Ativan Safely

Paul WarrenAddiction Recovery

Suddenly stopping Ativan use can cause have severe consequences.

Ativan is the brand name for the drug lorazepam. It is in the drug class of benzodiazepines, a common type of tranquilizer. The medication treats anxiety, acting as a calmative on the brain and central nervous system. Ativan works to stimulate the natural production of the body’s chemicals. It can ease symptoms of brain diseases, insomnia, distress and even seizures.

Ativan can be a lifesaver for people with serious anxiety disorders. It can relieve mental and physical ailments. However, Ativan can also contribute to addiction problems, and withdrawal from the drug can be dangerous without medical guidance. Here’s why Ativan must be tapered down, in a gradual process to avoid dependence and withdrawal symptoms.

Ativan Taper Down

“For many people, the prospect of facing benzodiazepine withdrawal is terrifying. For others, the actual process of withdrawal itself may be one of the most difficult things they will ever have to endure. This is due in no small part to the mismanagement of taper programs.” – Kelly Brogan, MD

Any form of misuse of Ativan can lead to addiction. Physical tolerance to the drug can occur and can contribute to the development of an addiction. However, Ativan is not a medication that should be stopped cold turkey. Monitored medication withdrawal supervised by a physician is a mandatory part of safely discontinuing the use of Ativan. One article suggested, “Slow tapering is safer and better-tolerated than more abrupt techniques.”

Abruptly stopping Ativan is risky. Some of the dangers include:

  • Headaches
  • Sweating
  • Tremors
  • High blood pressure
  • Heart palpitations
  • Nausea and vomiting
  • Mood swings
  • Seizures

Gradually tapering Ativan is best done with the consultation of a physician. Each taper schedule should be adjusted in a constant process designed to fit the individual. Attempting a taper schedule at home without proper care is dangerous and not recommended. Under clinical care, the tapering of Ativan can be slowly achieved.

Ativan must be tapered to ensure the safety of the patient.

Depending on the individual, the taper process could stretch for days, weeks or months. A substitute medication may be gradually introduced to mitigate the effects of withdrawal. Typically, the taper process occurs at 10 to 25 percent intervals each week, but this percentage can vary.

Factors That Impact the Taper Schedule

Many factors come into consideration when designing an Ativan taper schedule. For patients who have used Ativan for a short period, a more rapid taper could occur over a few months. Or, a micro-taper, particularly if the patient has to maintain a job, could stretch for a year or longer.

Ativan addiction is a serious problem, and tapering down with this chemical dependency is a tricky process that should only be undertaken with clinical supervision. Addiction recovery centers can provide this supervision along with a built-in support network of people that can support you as you manage an Ativan use disorder.

If you recognize the signs of Ativan dependence or addiction, don’t wait to get help. There are resources to help you manage Ativan withdrawal in the safest way possible. Contact The Recovery Village Ridgefield to discuss Ativan use, addiction and withdrawal.